You have been asked to review a 53-year-old patient with known alcoholic liver disease. The patient has had a progressive fall in consciousness level over the last 24 hours and the medical team are concerned about the development of hepatic encephalopathy (HE).
a) List four alternative diagnosis to HE that you would consider in this circumstance. (20% marks)
b) List six clinical signs that would be suggestive of HE. (30% marks)
c) Discuss the specific management of severe HE in this setting. (50% marks)
Why is this alcoholic now comatose? The possibilities are endless:
- Vascular causes, eg. stroke
- Infectious causes, eg. sepsis or even a CNS infection
- Neoplasm of the CNS, which was previously unknown
- Drug-related decreased level of consciousness, from intoxication of some sort (including iatrogenic, like the overzealous administration of diazepam for alcohol withdrawal) to a drug withdrawal syndrome (eg. a non-convulsive status epilepticus)
- Something nonmedical, like a psychiatric syndrome involving catatonia
- Trauma, eg. subdural haematoma from an unreported fall
- Endocrine causes, eg. hypoglycaemia due to liver disease, hypothyroidism or hypoadrenalism, hyponatremia,
Clinical signs of hepatic encephalopathy could include:
- Muscular incoordination
- Impaired handwriting
- Slurred speech
- Hypoactive or hyperactive reflexes
- Clonus and myoclonus
- Dilated pupils (and, if you're lucky, pupillary hippus)
- Jactitations (restless tossing and muscle or limb twitching)
Management of severe hepatic encephalopathy (presumably they expected just the specific management) could include:
Specific management of hepatic encephalopathy
- Lactulose, or lactose if they are lactose-intolerant
- Avoidance of hyponatremia
- Nutritional management:
- Branched-chain amino acids (BCAAs) and a reduced amount of aromatic amino acids
- High fiber diet
- Pro-biotics (though their benefit is unclear)
- Ammonia clearance therapies could be useful if hypermmonaemia is a major feature:
- Sodium benzoate
- Sodium phenylacetate
- Sodium phenylbutyrate
Management of the precipitating cause
- Stop GI bleeding (endoscopy, banding, etc)
- Antibiotics for SBP
- Correct dehydration
- Withdraw hepatotoxins
Additional supportive management steps could include:
- Support the airway.
- Wean ventilation to spontaneous mode as tolerated.
Avoid NIV; abdominal distension and a fluctuating level of consciousness will likely result in aspiration. HFNP is ok.
- Support haemodynamically;
noradrenaline +/- terlipressin may be appropriate if hepatorenal syndrome is suspected
Albumin (20%) is a reasonable resuscitation fluid
- Avoid sedation. As needed, use drugs which do not depend on hepatic metabolism (eg. remifentanyl)
- Correct electrolyte derangement
- Monitor renal function (hepatorenal syndrome)
- Ensure BSL is monitored and supplemental glucose is made available
Ensure thiamine is co-administered with glucose!
Optimise nutrition (35-40cal/kg/day)
- Correct clinically significant anaemia.
Address haematinic factor deficiencies.
- Antibiotics as appropriate: ceftriaxone may be required if SBP is a real possibility.